Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1980, Volume 48, Issue 5

Nash Equilibria and Pareto Optimal Income Redistribution<1257:NEAPOI>2.0.CO;2-A
p. 1257-1264

Mikio Nakayama

The purpose of this paper is to reconsider the theory of Pareto optimal redistribution from a game-theoretic point of view. We define an income redistribution game in strategic form, which may allow many varieties of utilityinterdependencies. The strategy of each individual is a vector that describes a plan of transfers from him to every other individual. The results state that while a Pareto optimal redistribution is always achieved by a Nash equilibrium in the two-person case, it is not so when there are more than two individuals. The sufficient condition we derived seems unlikely to be satisfied in general.

Log In To View Full Content